Hail, Lenoir
- When
- April 8, 10:05 PM EST
- Where
- Lenoir County, Rivermont
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.250, -77.620
Social media report of nickle size hail near Jackson Heights southwest of Kinston.
Widely scattered thunderstorms developed across eastern North Carolina during the evening of April 8th, 2015 as a slow moving cold front moved into the area. A couple of the storms produced some sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Widely scattered thunderstorms developed across eastern North Carolina during the evening of April 8th, 2015 as a slow moving cold front moved into the area. A couple of the storms produced some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 8, 8:34 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 934 PM EDT WED APR 8 2015 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTH INTO THE REGION AND STALL OVER THE AREA TONIGHT. THE FRONT WILL LIFT NORTH OF THE REGION LATE THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST LATE FRIDAY AND MOVE OFFSHORE SATURDAY MORNING. HIGH PRESSURE WILL EXTEND OVER THE AREA FROM THE NORTH SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL LIFT NORTH OF THE AREA TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 930 PM...BACK DOOR FRONT HAS PUSHED SOUTH THRU HATTERAS TO GREENVILLE. LINE OF CONVECTION MOVING THRU NE/N CNTRL NC WITH A SEVERE HAIL PRODUCING CELL ON THE SOUTH END NOW OVER WILSON COUNTY. IT APPEARS AS IF THIS SEVERE THUNDERSTORM LIKELY REACHES WESTERN CWA SOON. LATEST HI RES MODELS HAVE THIS STORM MOVING SE THRU THE FORECAST AREA DURING THE LATE EVENING AND EARLY MORNING HOURS WITH ONLY GRADUAL WEAKENING SO SEVERE TSTMS WARNINGS MAY BE NEEDED WITH THIS CELL AS IT TRACKS SE. DENSE FOG HAS DEVELOPED OVER NORTHERN OBX AND EXPECT THAT IT WILL PERSIST FOR A FEW MORE HOURS BEFORE DEEPER CAA HELPS TO DISSIPATE THE THICKER FOG LATER THIS EVENING. LOWS WILL RANGE FROM UPPER 40S NORTHERN OBX AND NORTHEASTERN AREAS TO THE AROUND 60 FAR SOUTHERN AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... AS OF 330 PM WEDNESDAY...THE WARM FRONT WILL MOVE NORTH ACROSS THE AREA ON THU PROVIDING THE FOCUS FOR SCT SHOWERS AND ISOLD TSRA. PRECIP CHANCES SHOULD DIMINISH DURING THE AFTERNOON AS THE WARM FRONT MOVES N OF THE AREA. FEEL LIKE THE AMS MAY BE TOO STABLE FOR TSRA ACROSS NORTHEASTERN AREAS BEHIND THE FRONT SO WILL FORECAST ONLY SCT SHOWERS. TEMPS WILL VARY QUITE A BIT ON THU FROM NE AREAS MID 60S TO SW AREAS LOW 80S. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AS OF 400 PM WEDNESDAY...THE WEAK SURFACE FRONT WILL BE WELL NORTH OF THE AREA THURSDAY NIGHT WITH SOUTHERLY FLOW OVERSPREADING EASTERN NC. UPPER LEVEL RIDGE WILL SLOWLY SHIFT OFF THE SOUTHEASTERN COAST THURSDAY NIGHT INTO FRIDAY. MOISTURE DIMINISHES ACROSS THE AREA THURSDAY NIGHT SO DROPPED POPS BELOW SLIGHT CHANCE THROUGH MID FRIDAY MORNING. AN AREA OF LOW PRESSURE WILL CROSS THE GREAT LAKES FRIDAY AND DRAG A COLD FRONT THROUGH THE APPALACHIANS FRIDAY, EVENTUALLY INTO EASTERN NC FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE UPPER RIDGE WILL CONTINUE TO SHIFT FARTHER OFFSHORE AS CHANNELED VORTICITY ASSOCIATED WITH THE COLD FRONT APPROACHES FROM THE WEST. SW FLOW ALOFT PERSISTS AHEAD OF THE FRONT. INCREASED POPS TO LIKELY FRIDAY NIGHT AS THE FRONT CROSSES THE REGION. SEVERE WEATHER POTENTIAL FRIDAY AFTERNOON AND EVENING CONTINUES TO INCREASE WITH LATEST GUIDANCE. TIMING OF CONVECTION WILL BE COINCIDENT WITH PEAK HEATING, LASTING INTO THE EVENING HOURS. FORECAST SOUNDINGS INDICATE SBCAPE VALUES ABOVE 1500 J/KG, PWATS NEAR 1.50 INCHES, LOW LEVEL LAPSE RATES ABOVE 7.5 C/KM, AND MODEST SOUTHWESTERLY LOW LEVEL SHEAR AROUND 30 KNOTS. SYNOPTIC SETUP LACKS SIGNIFICANT UPPER LEVEL SUPPORT AS THE TROUGH SWINGS THROUGH THE GREAT LAKES AND SOUTHERN CANADA, THOUGH LOW LEVEL FRONTOGENETIC FORCING AND FAVORABLE PEAK-HEATING APPEAR SUFFICIENT TO SUPPORT A FEW DISCRETE CELLS LATE AFTERNOON AND EVENING AHEAD OF CONVECTION ASSOCIATED WITH THE FRONT LATE FRIDAY NIGHT. BIGGEST THREATS APPEAR TO BE DAMAGING WIND GUSTS AND HAIL. SATURDAY THROUGH MONDAY...THE FRONT WILL MOVE OFF THE NC COAST BY MIDDAY SATURDAY AND CONTINUED TO INDICATE A DRIER TREND FOR SATURDAY AFTERNOON/EVENING. MAX TEMPS ABOUT 10 DEGS COOLER THAN FRIDAY WITH MID 70S INLAND TO LOWER 60S NORTHERN OBX. STRONG HIGH PRESSURE WILL EXTEND OVER THE AREA FROM THE MID-ATLANTIC STATES SAT NIGHT INTO SUNDAY AND GRADUALLY SHIFT OFF THE MID-ATLANTIC COAST SUN NIGHT. DRY CONDITIONS EXPECTED WITH TEMPS NEAR NORMAL SATURDAY NIGHT THROUGH SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY...EXTENDED GUIDANCE CONTINUES TO DIVERGE A BIT AND HAVE LOW CONFIDENCE WITH A WEAK WARM FRONT LIFTING NORTH INTO THE AREA TUESDAY/TUESDAY NIGHT. HIGH PRESSURE WILL CONTINUE MOVING OFFSHORE WITH MOIST SOUTHEAST FLOW EVOLVING OVER EASTERN NC MONDAY NIGHT INTO TUESDAY. FLOW SHIFTS SOUTHWESTERLY TUESDAY NIGHT INTO WEDNESDAY, THOUGH MOISTURE AND TRIGGER FOR SHOWERS/STORMS IS LACKING. DROPPED POPS MONDAY THROUGH TUESDAY, THOUGH IF THE 12Z ECMWF VERIFIES THEN WE COULD SEE A FEW SHOWERS TUESDAY AFTERNOON. MAINTAINED SLIGHT CHANCE POPS TUESDAY NIGHT INTO WEDNESDAY AS FLOW SHIFTS SOUTHWESTERLY AND CANNOT COMPLETELY RULE OUT LIGHT SHOWERS. TEMPERATURES WILL BE NEAR CLIMATOLOGY MONDAY THEN SLIGHTLY ABOVE CLIMO TUESDAY AND WEDNESDAY. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... SHORT TERM /THROUGH 00Z FRIDAY/... HAVE INCLUDED TEMPO IFR IN TSRA FOR ISO/PGV THIS EVENING AS SHOWERS/TSTORMS LINE UP ALONG SOUTHWARD MOVING COLD FRONT. EXPECT MORE WIDESPREAD IFR TO SPREAD SOUTH LATER THIS EVENING AND EARLY THU MORNING BEHIND THE FRONT. LOW CLOUDS/FOG WILL BE SLOW TO MIX OUT THURSDAY MORNING WITH IFR LINGERING THRU SUNRISE, LIFTING TO MVFR BY LATE MORNING/MIDDAY THEN VFR BY THU AFTERNOON AS LOW LEVEL MOISTURE SCOURS OUT IN DEVELOPING SOUTH FLOW. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 400 PM WEDNESDAY...VFR EXPECTED THURS NIGHT INTO FRIDAY THEN HIGHER THREAT OF SUB-VFR CONDITIONS FRI NIGHT INTO EARLY SAT WITH GOOD COVERAGE OF SHOWERS AND TSTMS EXPECTED AS STRONG FRONT MOVES ACROSS EASTERN NC TAF SITES. GUSTY SW WINDS 15-25 MPH LIKELY FRIDAY AFTERNOON AND EVENING AHEAD OF FRONT. HIGH PRESSURE BUILDING SOUTH OVER THE REGION WILL ALLOW AVIATION CONDITIONS TO IMPROVE TO VFR SATURDAY EVENING THROUGH MONDAY. && .MARINE... SHORT TERM /THROUGH TONIGHT/... BACK DOOR COLD FRONT HAS MOVED THRU OCRACOKE/SOUTHERN PAMLICO SOUND AND WILL CONTINUE SOUTH THROUGH CAPE LOOKOUT WHERE IT WILL STALL LATER TONIGHT. WINDS GRADUALLY RETURN TO S-SW THU AS FRONT RETREATS BACK NORTH. SEAS WILL REMAIN IN THE 2-4 FT RANGE THROUGH THE PERIOD HIGHEST SEAS NORTHERN AND CENTRAL WATERS LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 400 AM WEDNESDAY...SOUTHWESTERLY FLOW WILL PERSIST THURSDAY NIGHT THROUGH FRIDAY, AND INCREASE TO SMALL CRAFT ADVISORY LEVELS IN GUSTS FRIDAY AFTERNOON AND EVENING AHEAD OF A STRONG FRONT WHICH WILL CROSS THE EASTERN NC WATERS LATE FRIDAY NIGHT INTO SATURDAY MORNING. SW WINDS 15-25 KT WITH SEAS 4-7 FT FRIDAY AFTERNOON INTO EARLY SATURDAY. NE SURGE 10-20 KT EXPECTED SAT NIGHT THROUGH SUNDAY. SEAS DIMINISH TO 2-4 FT SUNDAY AND 1-3 FT MONDAY AS HIGH PRESSURE BUILDS SOUTH OVER THE WATERS. LOCAL SWAN/NWPS AND WAVEWATCH IN GOOD AGREEMENT FOR THE MEDIUM RANGE AND SLIGHTLY ADJUSTED WAVEWATCH FOR THE EXTENDED SEAS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JAC NEAR TERM...BTC SHORT TERM...JAC LONG TERM...JBM/DAG AVIATION...BTC/DAG MARINE...BTC/DAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 418 AM EDT WED APR 8 2015 NCZ029-044>047-079>081-090>095-098-103-104-090830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 418 AM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT IS FORECAST TO APPROACH THE AREA FRIDAY CROSSING THE REGION SATURDAY MORNING. AHEAD OF THE FRONT SHOWERS AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTH CAROLINA DURING THE AFTERNOON AND EVENING. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...LARGE HAIL...TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
719 PM EDT WED APR 8 2015
NCZ029-044-080-090015-
PITT-MARTIN-BEAUFORT-
719 PM EDT WED APR 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MARTIN...
NORTHWESTERN BEAUFORT AND NORTHERN PITT COUNTIES...
AT 717 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BETHEL...OR
12 MILES NORTH OF GREENVILLE...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...RIVER ROAD...BETHEL...ROBERSONVILLE...DOWDY
FICKLEN STADIUM...PITT GREENVILLE AIRPORT...EAST CAROLINA
UNIVERSITY...CHOCOWINITY...WASHINGTON PARK...GRIMESLAND...SIMPSON...
PARMELE...FALKLAND AND BEARGRASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3563 7680 3550 7700 3555 7707 3550 7702
3551 7706 3549 7703 3542 7713 3572 7759
3576 7752 3580 7747 3581 7742 3583 7739
3582 7736 3589 7734 3590 7732
TIME...MOT...LOC 2317Z 306DEG 20KT 3578 7741
LEPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1005 PM EDT WED APR 8 2015
NCZ044-079-080-091-090245-
GREENE-PITT-BEAUFORT-LENOIR-
1005 PM EDT WED APR 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LENOIR...
NORTHEASTERN GREENE...SOUTHERN MARTIN...NORTHWESTERN BEAUFORT AND
PITT COUNTIES...
AT 1005 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BETHEL TO 7 MILES NORTHWEST OF FARMVILLE...AND MOVING
SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WINTERVILLE...AYDEN...FARMVILLE...
GRIFTON...BETHEL...DOWDY FICKLEN STADIUM...PITT GREENVILLE AIRPORT...
EAST CAROLINA UNIVERSITY...CHOCOWINITY...GRIMESLAND...FOUNTAIN...
SIMPSON...WALSTONBURG AND FALKLAND.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3576 7752 3580 7747 3581 7742 3583 7739
3579 7726 3576 7725 3576 7721 3566 7699
3567 7696 3554 7706 3555 7707 3553 7707
3535 7743 3562 7775
TIME...MOT...LOC 0205Z 298DEG 33KT 3581 7740 3566 7769
LEPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1030 PM EDT WED APR 8 2015
NCZ029-044-079-080-090>093-090330-
DUPLIN-GREENE-PITT-JONES-MARTIN-BEAUFORT-LENOIR-CRAVEN-
1030 PM EDT WED APR 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUPLIN...
LENOIR...NORTHWESTERN JONES...GREENE...SOUTHWESTERN MARTIN...
NORTHWESTERN BEAUFORT...NORTHWESTERN CRAVEN AND PITT COUNTIES...
AT 1029 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ROBERSONVILLE TO 8 MILES NORTHEAST OF
GOLDSBORO...AND MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WASHINGTON...WINTERVILLE...AYDEN...
FARMVILLE...LA GRANGE...RIVER ROAD...GRIFTON...SNOW HILL...DOWDY
FICKLEN STADIUM...GOOSE CREEK STATE PARK...PITT GREENVILLE AIRPORT...
KINSTON REGIONAL JETPORT...EAST CAROLINA UNIVERSITY...CHOCOWINITY...
WASHINGTON PARK...GRIMESLAND...SIMPSON AND HOOKERTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3535 7782 3537 7780 3547 7782 3584 7730
3559 7669 3546 7691 3555 7707 3550 7702
3551 7706 3547 7698 3543 7696 3502 7767
3518 7784
TIME...MOT...LOC 0229Z 303DEG 26KT 3576 7729 3544 7785
LEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1037 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM HAIL SHINES CROSSROADS 35.44N 77.80W
04/08/2015 M0.25 INCH GREENE NC SOCIAL MEDIA
&&
EVENT NUMBER MHX1500219
PAGANOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1056 PM EDT WED APR 8 2015
NCZ029-045>047-080-081-090400-
MAINLAND HYDE-WESTERN DARE-MARTIN-TYRRELL-BEAUFORT-WASHINGTON-
1056 PM EDT WED APR 8 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND DARE...
WASHINGTON...NORTHERN MAINLAND HYDE...EAST CENTRAL MARTIN...NORTHERN
BEAUFORT AND TYRRELL COUNTIES...
AT 1055 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 12 MILES
SOUTHEAST OF CAPE COLONY...OR 15 MILES EAST OF PLYMOUTH...MOVING EAST
AT 55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...COLUMBIA...ROPER AND CRESWELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3599 7606 3567 7605 3568 7610 3569 7614
3565 7604 3598 7587 3593 7582 3598 7586
3588 7576 3558 7578 3563 7589 3547 7600
3578 7686 3594 7669 3598 7639 3592 7628
3592 7627 3595 7631
TIME...MOT...LOC 0255Z 287DEG 49KT 3586 7648
LEPThe Morehead City radar (KMHX), 86 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
1 hail. Local standard time, as filed.
Social media report of nickle size hail near Jackson Heights southwest of Kinston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573080.